Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 43, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Nov 14, 2008, 10:42 PM EST for Calhoun County, Clarendon County, Sumter County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 14, 2008, 10:42 PM EST (03:42 UTC)
- Expired
- Nov 14, 2008, 11:15 PM EST
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 14, 11:00 PM EST | TSTM WND DMG | 6 Nnw Elloree, SC | POSSIBLE TORNADO. EMERGENCY MANAGER REPORTED STRUCTURAL DAMAGE TO SEVERAL HOMES, TREES AND POWER POLES DOWN AND DAMAGE TO AGRICULTURAL EQUIPMENT IN LONESTAR. DAMAGE REPORTED ON HWY 267, MCCORDS FERRY RD, BROOMSTRAW RD AND TYNAH RD. TIME ESTIMATED FROM RADAR AN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 14, 10:25 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 150342
TORCAE
SCC017-027-085-150415-
/O.NEW.KCAE.TO.W.0043.081115T0342Z-081115T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1042 PM EST FRI NOV 14 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1115 PM EST
* AT 1039 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 27 MILES
SOUTHWEST OF MILLWOOD...OR ABOUT 12 MILES NORTHEAST OF BROOKDALE...
MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUMTER AND SOUTH SUMTER AND PINEWOOD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3355 8055 3355 8059 3353 8058 3348 8063
3360 8079 3376 8064 3374 8062 3375 8060
3380 8059 3380 8060 3399 8042 3385 8021
TIME...MOT...LOC 0341Z 221DEG 36KT 3361 8064
$$
HC1 follow-up statement
000
WWUS52 KCAE 150401
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1101 PM EST FRI NOV 14 2008
SCC017-150410-
/O.CAN.KCAE.TO.W.0043.000000T0000Z-081115T0415Z/
CALHOUN SC-
1100 PM EST FRI NOV 14 2008
...THE TORNADO WARNING FOR CALHOUN COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3364 8045 3375 8060 3377 8060 3377 8059
3378 8059 3398 8041 3385 8021
TIME...MOT...LOC 0400Z 221DEG 36KT 3378 8045
$$
SCC027-085-150415-
/O.CON.KCAE.TO.W.0043.000000T0000Z-081115T0415Z/
SUMTER SC-CLARENDON SC-
1100 PM EST FRI NOV 14 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR
CLARENDON AND SUMTER COUNTIES...
AT 1057 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR PINEWOOD...OR ABOUT 12 MILES SOUTHWEST OF
SOUTH SUMTER...MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PAXVILLE...MILLWOOD AND SUMTER
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3364 8045 3375 8060 3377 8060 3377 8059
3378 8059 3398 8041 3385 8021
TIME...MOT...LOC 0400Z 221DEG 36KT 3378 8045
$$
HCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Nov 14, 7:03 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Nov 14, 7:03 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 703 PM EST FRI NOV 14 2008 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE FORECAST AREA TONIGHT. A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE REGION SATURDAY. DRY AIR BEHIND THE COLD FRONT WILL DOMINATE SATURDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT TONIGHT. MOISTURE AND INSTABILITY SHOULD BE ON THE INCREASE AHEAD OF THE MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEASTWARD FROM THE CENTRAL GULF COAST REGION. WIDESPREAD RAIN AND A LINGERING WEDGE PATTERN MAY PREVENT SURFACE-BASED INSTABILITY FROM OCCURRING TONIGHT...BUT THE NAM...GFS...AND RUC SHOW THE WARM FRONT LIFTING NORTHWARD AND INTO THE FORECAST AREA. PRESSURE FALLS AND OBSERVATIONS SHOWING SOME NORTHWARD MOVEMENT OF THE FRONT SUPPORT THE MODEL FORECAST AND SURFACE-BASED INSTABILITY MAY DEVELOP IN THE FORECAST AREA...ESPECIALLY IN THE SOUTHEAST PART. THE INSTABILITY PLUS STRONG WIND ALOFT SUPPORT POSSIBLE SEVERE THUNDERSTORMS INCLUDING TORNADOES BECAUSE OF THE LOW-LEVEL SHEAR ASSOCIATED WITH THE WARM FRONT. PLAN TO FORECAST CATEGORICAL POPS. BELIEVE THE SEVERE THREAT IS HIGH ENOUGH TO INCLUDE IN THE FORECAST TEXT. LITTLE CHANGE IN TEMPERATURE SHOULD OCCUR TONIGHT BECAUSE OF CLOUDINESS AND MIXING. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... CONVERGENCE AHEAD OF THE COLD FRONT SUPPORT CONTINUED SHOWERS SATURDAY...ESPECIALLY EARLY. STRONG SHEAR ALSO SUPPORTS A CONTINUED RISK OF SEVERE THUNDERSTORMS. THE NAM AND GFS SHOW H85 COLD ADVECTION BEGINNING AROUND 18Z SO THE SHOWER CHANCE SHOULD DIMINISH. DRYING BEHIND THE FRONT SHOULD DOMINATE SATURDAY NIGHT AND SUNDAY. A LAKE WIND ADVISORY MAY BE NEEDED SATURDAY AND SATURDAY NIGHT. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THE GFS AND ECMWF INDICATE A DRY PATTERN WITH BELOW NORMAL TEMPERATURES THROUGH THE EXTENDED PERIOD. USED THE GFS ENSEMBLE MEANS FOR THE TEMPERATURES. EXPECT LOWS IN THE UPPER 20S TO MIDDLE 30S WITH HIGHS IN THE MIDDLE 50S TO LOWER 60S. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... COMPLEX SITUATION AS FRONTAL SYSTEM APPROACHES...EXPECT VARIABLE CONDITIONS FROM MVFR TO LIFR THROUGH 16Z...WITH CONDITIONS IMPROVING AFTER 16Z. WARM FRONT CURRENTLY SPLITTING THE TAF SITES WITH MVFR CONDITIONS BEHIND THE FRONT AND IFR/LIFR AHEAD OF THE FRONT. SATELLITE IMAGERY AND CAE WSR-88D SHOW CONVECTIVE ACTIVITY INCREASING OVER EASTERN GA WITH ANOTHER ROUND OF SHOWERS MOVING INTO THE AGS/DNL AREA SHORTLY. CONVECTIVE ACTIVITY WILL INCREASE BETWEEN 04Z AND 12Z AS ANOTHER SHORT WAVE CROSSES THE REGION. COLD FRONT WILL FINALLY CROSS THE TAF SITES BY 16/17Z WITH CONDITIONS IMPROVING BEHIND THE FRONT. WINDS THROUGH THE PERIOD WILL BE SOUTHWEST AT 8 KNOTS OR LESS THROUGH 15Z...THEN VEER TO WESTERLY WITH GUSTS TO 20 KNOTS THROUGH THE REMAINDER OF THE PERIOD. EXTENDED AVIATION DISCUSSION...NO SIGNIFICANT IMPACTS EXPECTED SUNDAY THROUGH WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Nov 14, 3:32 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 332 PM EST FRI NOV 14 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-152045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 332 PM EST FRI NOV 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS INCLUDING TORNADOES ARE POSSIBLE TONIGHT. INSTABILITY ASSOCIATED WITH A WARM FRONT MOVING INTO THE AREA PLUS STRONG WINDS ALOFT IS RESPONSIBLE FOR THE SEVERE WEATHER THREAT. AREAS OF DENSE FOG WILL OCCUR TONIGHT AHEAD OF THE WARM FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SATURDAY ASSOCIATED WITH A COLD FRONT AND CONTINUED VERY STRONG WINDS ALOFT. A LAKE WIND ADVISORY MAY BE NEEDED SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 11:25 PM EST | Severe Thunderstorm Warning | CAE | Lee, Sumter | 20 min |
| Nov 15, 4:15 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 27 hr |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.